Florida, 2017

Damaging Wind in Florida, September 15, 2017

September 15, 2017 · NWS JAX · 1 event in 1 county or zone

An isolated severe thunderstorm developed along the sea breezes across the Suwanee River Valley that produced severe wind gusts near Archer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An isolated severe thunderstorm developed along the sea breezes across the Suwanee River Valley that produced severe wind gusts near Archer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 15, 2:21 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 15, 2:21 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
321 PM EDT Fri Sep 15 2017

.NEAR TERM /Through Saturday/...
Scattered showers and t-storms expected along sea breezes and
surface trough near FL-GA border through early evening...then will
diminish. Lesser coverage expected Saturday...with best coverage
along I-75 corridor. Low temps tonight expected to be in the lower
70s interior se GA and the Suwannee Valley Region of ne FL...with
mid 70s elsewhere. High temps Saturday will be in the upper 80s
inland...mid 80s coast.

.SHORT TERM /Saturday Night Through Sunday Night/...

Jose will be well east of the region Saturday night, but large
swells will be moving into the regional waters. A shortwave trough
over southeast Georgia will slide east of the region, with drier
northerly flow pushing into the region for Sunday. This will make
for a pleasant second half of the weekend. Highs on Sunday will be
in the mid to upper 80s.

.LONG TERM /Monday Through Thursday/...

Subsident and dry air-mass continues Monday and Tuesday with sfc
high pressure located north of the region that eventually shifts
over the Gulf coast region. However, Jose may pinwheel some
moisture into northeast Florida on Monday, bringing an increase in
rain chances. Dry conditions are forecast for Tuesday as drier air
moves back into the region. Weak troughing is then forecast over
the region through the end of the week as Jose potentially gets
trapped off the northeastern conus. Rain chances increase through
the end of the week, especially for southeast Georgia.
Temperatures will generally remain near normal through the period.

&&

.AVIATION...
VFR conditions expected next 24 hrs...except locally lower in
scattered afternoon TSRA.

&&

.MARINE...
High pressure will gradually build to the north of our waters this
weekend. Meanwhile, ocean swells emanating from Tropical Storm
Jose will increase in frequency throughout the coastal waters this
weekend and will combine with a tightening local pressure gradient
to result in combined seas building to caution levels of 4 to 6 feet
offshore tonight, with an extended period of Small Craft Advisory level
seas expected from Saturday through at least Monday, with SCA conditions
persisting offshore from Saturday through around Tuesday of next week.
A tightening local pressure gradient between Jose and high pressure
centered over the Appalachians/Mid- Atlantic states will create
strengthening northeasterly winds this weekend, with speeds reaching
caution levels of 15-20 knots in the offshore waters Saturday night.
Winds will shift to a northerly direction on Sunday as Jose turns
northward and bypasses our latitude, with speeds reaching caution
levels in the near shore waters. Caution levels will prevail in
the offshore waters through Sunday night. Gradual decrease in winds
and seas expected Monday thru Tuesday.

Rip Currents: A long period easterly ocean swell emanating from
Tropical Storm Jose will increase rip current risk to high this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  87  69  87 /  20  40  10   0
SSI  75  85  73  85 /  10  20  10  10
JAX  74  87  72  86 /  10  20  10  10
SGJ  76  86  73  85 /  10  20  10  10
GNV  73  89  70  88 /  50  40  10  10
OCF  73  90  71  88 /  40  40  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 7 AM EDT Sunday for Clay-Coastal
     Duval-Flagler-Inland Duval-Putnam-St. Johns.

GA...None.
AM...Small Craft Advisory for hazardous seas from 8 AM Saturday to 6
     AM EDT Tuesday for Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory for hazardous seas from 3 PM Saturday to 4
     AM EDT Monday for Coastal waters from Fernandina Beach to
     St. Augustine FL out 20 NM-Coastal waters from St.
     Augustine to Flagler Beach FL out 20 NM.

     Small Craft Advisory for hazardous seas from 8 PM Saturday to 6
     AM EDT Sunday for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM.

&&

Wolf/Kennedy/Corless
Hazardous weather outlook, Sep 15, 5:31 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
631 AM EDT Fri Sep 15 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161045-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
631 AM EDT Fri Sep 15 2017

...RECORD FLOODING CONTINUES ALONG PORTIONS OF THE SANTA FE
RIVER...
...STRONG STORMS AND LOCALIZED FLOODING POSSIBLE IN THE SUWANNEE
VALLEY LATE THIS AFTERNOON AND EVENING...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will develop over our region during the
early to mid afternoon hours, with activity converging over the
Suwannee Valley and portions of inland southeast Georgia during
the late afternoon hours. Strong thunderstorms will be possible in
these areas, with wind gusts of 40-55 mph, frequent lightning, and
heavy downpours being the main threats through the early evening
hours. Localized flooding will be possible in the Suwannee Valley
and for locations west of Waycross over inland southeast Georgia,
where totals of 1 to 2 inches are possible.

Long period ocean swells originating from Tropical Storm Jose will
keep a moderate risk of rip currents in place at area beaches
today.

A record flood wave will continue to progress down the Santa Fe
River, with levels continuing to rise in the vicinity of Fort
White. Major river flooding also continues along portions of the
St. Marys and Ocklawaha Rivers. Minor flooding will also be
possible during times of high tide along the St. Johns River basin
and its tributaries, and a Coastal Flood Advisory is posted from
downtown Jacksonville southward to Welaka.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Long period ocean swells from Tropical Cyclone Jose will create a
high risk of rip currents at area beaches this weekend, with
elevated conditions continuing into next week. A Small Craft
Advisory for elevated sea heights will be required for the near
shore and offshore Atlantic waters throughout the weekend, with
advisory level seas continuing in the offshore waters early next
week.

Scattered thunderstorms will be possible at inland locations on
Saturday, mainly during the afternoon and early evening hours.
Only isolated afternoon thunderstorms are forecast at inland
locations on Tuesday and Wednesday, with widely scattered
thunderstorms possible region-wide on Thursday afternoon and
evening.

A record flood wave will continue to progress down the Santa Fe
River, with levels cresting in the vicinity of Fort White on
Saturday night. Major river flooding is expected this weekend in
the vicinity of Three Rivers Estates along the Santa Fe River.
Minor flooding will likely continue during times of high tide
along the St. Johns River basin and its tributaries, and a Coastal
Flood Advisory is posted from downtown Jacksonville southward to
Welaka through early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Special weather statement, Sep 15, 2:25 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT FRI SEP 15 2017

GAZ163-152015-
Clinch GA-
325 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH COUNTY UNTIL 415
PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Needmore, or 11 miles northwest of Fargo, moving east
at 10 mph.

Small hail and wind gusts up to 50 mph can be expected along with
possible minor damage.

This storm will remain over mainly rural areas of central Clinch
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3074 8277 3085 8280 3095 8251 3074 8250
TIME...MOT...LOC 1924Z 273DEG 8KT 3080 8271

ZIBURA
Special weather statement, Sep 15, 2:56 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
356 PM EDT FRI SEP 15 2017

GAZ162-163-152045-
Clinch GA-Echols GA-
356 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS AND
SOUTHEASTERN CLINCH COUNTIES UNTIL 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Fargo, moving east at 20 mph.

Nickel size hail and wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Fargo and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3074 8269 3074 8244 3066 8243 3062 8243
      3061 8242 3058 8242 3060 8270
TIME...MOT...LOC 1955Z 291DEG 18KT 3071 8263

ZIBURA
Special weather statement, Sep 15, 3:10 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT FRI SEP 15 2017

GAZ163-152045-
Clinch GA-
410 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 8 miles east of Lakeland. This storm was nearly
stationary.

Small hail and wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

Locations impacted include...
Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3096 8297 3115 8297 3115 8279 3096 8280
TIME...MOT...LOC 2009Z 228DEG 3KT 3102 8294

ZIBURA
Special weather statement, Sep 15, 3:53 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT FRI SEP 15 2017

GAZ149-163-152130-
Atkinson GA-Clinch GA-
453 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ATKINSON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Pearson, moving north at 15 mph.

Small hail and wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

This storm will remain over mainly rural areas of south central
Atkinson and northwestern Clinch Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3126 8297 3125 8280 3112 8283 3113 8297
      3118 8297 3119 8298
TIME...MOT...LOC 2053Z 192DEG 11KT 3116 8292

ZIBURA
Special weather statement, Sep 15, 4:33 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
533 PM EDT FRI SEP 15 2017

GAZ149-152215-
Atkinson GA-
533 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATKINSON COUNTY UNTIL 615
PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pearson, moving northeast at 10 mph.

Small hail and wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

Locations impacted include...
Pearson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 8286 3137 8282 3136 8282 3137 8276
      3136 8272 3123 8280 3124 8297
TIME...MOT...LOC 2132Z 233DEG 9KT 3127 8286

ZIBURA
Special weather statement, Sep 15, 5:37 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
637 PM EDT FRI SEP 15 2017

FLZ036-152300-
Alachua FL-
637 PM EDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA COUNTY UNTIL
700 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Archer, or 8 miles southwest of Gainesville, moving south at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 8254 2963 8252 2963 8234 2949 8233
TIME...MOT...LOC 2236Z 359DEG 13KT 2958 8243

ZIBURA

The radar

The Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 15, 5:46 PM EST
Where
Alachua County, 3.01 mi SSW of Arredonda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.560, -82.440

The public estimated a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720879.